California, 2011

Heavy Snow and High Wind in California, March 20 to 21, 2011

March 20 to 21, 2011 · NWS SGX · 5 events in 3 counties and zones

A strong low pressure system dug through southern California, bringing very strong winds, heavy rain and heavy snow, with blizzard conditions in the mountains. Several inches of rain were reported at favored upslope locations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A strong low pressure system dug through southern California, bringing very strong winds, heavy rain and heavy snow, with blizzard conditions in the mountains. Several inches of rain were reported at favored upslope locations. The strongest winds occurred over the high desert where winds exceeded 110 mph at times, causing considerable damage in the Apple Valley area. Behind the front, scattered thunderstorms dropped more rain, periods of hail, and a few waterspouts, but causing only minor urban flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 20, 2:45 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 20, 2:45 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PDT SUN MAR 20 2011

.SYNOPSIS...
THROUGH EARLY MONDAY...A STRONG STORM SYSTEM WILL BRING STRONG GUSTY
SOUTH TO SOUTHEAST WINDS...HEAVY RAINFALL...AND HEAVY MOUNTAIN
SNOWFALL ABOVE 6000 FEET WITH THE STRONGEST PART OF THE STORM
TONIGHT. SHOWERS WILL DECREASE MONDAY. THERE WILL BE ADDITIONAL
CHANCES FOR PRECIPITATION LATE WEDNESDAY THROUGH EARLY
THURSDAY...AND THURSDAY NIGHT THROUGH FRIDAY NIGHT.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH TUESDAY)...
A POWERFUL PACIFIC STORM CENTERED NEAR THE BAY AREA WILL
INCREASINGLY IMPACT SOUTHWEST CALIFORNIA THROUGH TONIGHT. MOST OF
THE ADJUSTMENTS TO THE WATCHES...WARNINGS...AND ADVISORIES WERE FOR
FINE TUNING OF TIMING.

WINDS...STRONG SOUTH TO SOUTHEAST PREFRONTAL WINDS SHOULD GRADUALLY
INCREASE OVER NORTHERN AREAS TODAY AND SPREAD INTO SOUTHERN AREAS
FROM MID AFTERNOON INTO THIS EVENING. WINDS WILL BECOME WESTERLY AND
WEAKEN BEHIND THE COLD FRONT LATE TONIGHT THROUGH EARLY MONDAY
MORNING.

RAINFALL AND SNOWFALL...PLEASE SEE THE HYDROLOGY SECTION BELOW.

FOLLOWING THE COLD FRONTAL PASSAGE LATE TONIGHT THROUGH EARLY MONDAY
MORNING...SHOWERS WILL DECREASE THROUGH MONDAY AFTERNOON OR EARLY
MONDAY EVENING.

GENERALLY FAIR AND DRY FOR TUESDAY WITH MINOR WARMING.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
THE UNSETTLED WEATHER PATTERN WILL CONTINUE INTO NEXT WEEKEND WITH
ANOTHER PAIR OF WEATHER SYSTEMS THAT COULD BRING PRECIPITATION TO
SOUTHWEST CALIFORNIA. NEITHER IS EXPECTED TO BE AS STRONG NOR AS WET
AS THE ONE THROUGH MONDAY. THERE ARE STILL TIMING AND INTENSITY
ISSUES WITH THE MODELS WITH THE 00Z/ECMWF AND GFS ENSEMBLE MEAN IN
BETTER AGREEMENT THAN WITH THE 06Z/GFS. THIS WOULD BRING ONE SYSTEM
THROUGH SOUTHWEST CALIFORNIA LATE WEDNESDAY THROUGH EARLY THURSDAY
WITH ANOTHER POSSIBLE SOME TIME THURSDAY NIGHT THROUGH FRIDAY NIGHT.
THE RELATIVELY LOW POPS SPREAD OUT OVER TIME FOR THIS LATTER PERIOD
MOSTLY REFLECT THE TIMING UNCERTAINTIES.

&&

.AVIATION...
200900Z...SOME SHOWERS AROUND TODAY AHEAD OF THE FRONT. THE FRONTAL
SYSTEM WILL MOVE IN LATE TODAY THROUGH TONIGHT. MID CLOUDS AROUND
10K FT THIS MORNING...LOWERING THIS AFTERNOON WITH BASES COMING DOWN
TO AROUND 3-4K FT MSL. LOWERING BASES TONIGHT AS FRONT MOVES THROUGH
AT 1-2K FT MSL AND DOWN TO 500 FT MSL OR LESS WITH HEAVY RAIN. VSBY
TONIGHT 1-2SM AND LOWER AT TIMES. HEAVY RAIN EXPECTED TONIGHT.
STEADY RAIN MAY BEGIN IN ORANGE COUNTY AND TO THE EAST BY LATE
AFTERNOON OR EVENING WITH BASES AND VSBY DROPPING. VERY STRONG GUSTY
SOUTHEAST TO SOUTHWEST WINDS DEVELOPING OVER ENTIRE AREA TODAY AND
CONTINUING THROUGH TONIGHT. WINDS DECREASING MONDAY.

&&

.MARINE...
200900Z...SOME SHOWERS TODAY AHEAD OF THE FRONT. FRONTAL SYSTEM WILL
MOVE IN TONIGHT WITH HEAVY RAIN AT TIMES. VERY STRONG GUSTY
SOUTHEAST TO SOUTHWEST WINDS WILL DEVELOP TODAY. WINDS BECOMING
QUITE STRONG BY LATE MORNING AND CONTINUING THROUGH TONIGHT. WINDS
DECREASING MONDAY. GALE WARNING THIS MORNING THROUGH LATE TONIGHT.
NORTHWEST SWELL ABOUT THE SAME TODAY WITH A LITTLE INCREASE MONDAY.
A SOUTHWEST WIND SWELL IS EXPECTED TO MOVE IN DUE TO THE FETCH OF
THE STRONG SOUTH TO SOUTHWEST WINDS TODAY AND MONDAY. SEAS WILL
BUILD TO AROUND 10 FT AND HIGHER THIS AFTERNOON THROUGH TONIGHT.

&&

.HYDROLOGY...
FOR TODAY...PRECIPITATION WILL GRADUALLY INCREASE OVER NORTHERN
AREAS AND COULD BECOME HEAVY AT TIMES THIS AFTERNOON ON SOUTH FACING
SLOPES OF THE SAN BERNARDINO COUNTY MOUNTAINS. SOUTHERN AREAS COULD
HAVE SCATTERED LIGHT SHOWERS AT TIMES THROUGH THIS AFTERNOON. FOR
NORTHERN AREAS...THE SNOW LEVEL WILL BE NEAR 4500 FEET EARLY THIS
MORNING...RISING TO AROUND 5500 FEET THIS AFTERNOON.

VERY HEAVY PREFRONTAL PRECIPITATION WILL SPREAD EASTWARD AND
SOUTHWARD ACROSS THE AREA THIS EVENING THROUGH LATE TONIGHT.
DECREASING SHOWERS WILL FOLLOW THE COLD FRONTAL PASSAGE FOR LATE
TONIGHT THROUGH MONDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
FOR TONIGHT THROUGH MONDAY MORNING. THE SNOW LEVEL WILL LOWER FROM
5000 TO 5500 FEET EARLY THIS EVENING...TO AROUND 4500 FEET MONDAY
MORNING.

FOR NORTHERN AREAS...STORM RAINFALL TOTALS ARE EXPECTED TO RANGE
FROM 2 TO 2.5 INCHES NEAR THE COAST TO 4 TO 7 INCHES ON SOUTH FACING
SLOPES OF THE SAN BERNARDINO COUNTY MOUNTAINS WITH 1 TO 2 INCHES IN
INLAND PORTIONS OF THE INLAND EMPIRE AND ONE QUARTER TO ONE INCH IN
THE UPPER DESERTS. PEAK THREE HOURLY RAINFALL COULD EXCEED 2 INCHES
ON THE SOUTH SLOPES OF THE SAN BERNARDINO COUNTY MOUNTAINS THIS
EVENING INTO LATE TONIGHT.

FOR SOUTHERN AREAS...STORM RAINFALL TOTALS ARE EXPECTED TO RANGE
FROM 1.5 TO 2.25 INCHES NEAR THE COAST TO 2.5 TO 3.5 INCHES IN THE
MOUNTAINS. MOSTLY ONE QUARTER INCH OR LESS IN THE LOWER DESERTS
EXCEPT FOR LOCALLY GREATER AMOUNTS POSSIBLE IN NORTHERN PORTIONS OF
THE COACHELLA VALLEY.

IN THE SAN BERNARDINO COUNTY MOUNTAINS...SNOWFALL OF 2 TO 4 FEET IS
POSSIBLE ABOVE 7000 FEET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 9 AM PDT
     MONDAY ABOVE 5500 FEET FOR THE SAN DIEGO COUNTY MOUNTAINS.

     WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM PDT MONDAY FOR THE
     RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT BELOW
     6000 FEET FOR THE RIVERSIDE COUNTY MOUNTAINS.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM PDT MONDAY FOR THE
     COACHELLA VALLEY...SAN DIEGO COUNTY DESERTS.

     HIGH WIND WARNING FROM 6 AM THIS MORNING TO 3 AM PDT MONDAY FOR
     THE APPLE AND LUCERNE VALLEYS...SAN BERNARDINO COUNTY
     MOUNTAINS.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR THE
     APPLE AND LUCERNE VALLEYS.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM PDT MONDAY
     ABOVE 6000 FEET FOR THE RIVERSIDE COUNTY MOUNTAINS.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM PDT MONDAY FOR
     THE SAN DIEGO COUNTY COASTAL AREAS...SAN DIEGO COUNTY
     VALLEYS.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR THE
     SAN DIEGO COUNTY COASTAL AREAS...SAN DIEGO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY VALLEYS.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM PDT MONDAY
     ABOVE 6000 FEET FOR THE SAN BERNARDINO COUNTY MOUNTAINS.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT BELOW
     6000 FEET FOR THE SAN BERNARDINO COUNTY MOUNTAINS.

     WIND ADVISORY FROM NOON TODAY TO 3 AM PDT MONDAY FOR THE SANTA
     ANA MOUNTAINS AND FOOTHILLS.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR THE
     ORANGE COUNTY COASTAL AREAS...SAN BERNARDINO AND RIVERSIDE
     COUNTY VALLEYS-THE INLAND EMPIRE...SANTA ANA MOUNTAINS AND
     FOOTHILLS.

     WIND ADVISORY FROM NOON TODAY TO 3 AM PDT MONDAY FOR THE ORANGE
     COUNTY COASTAL AREAS...SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE.

PZ...GALE WARNING FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY FOR THE
     COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     AND OUT 30 NM...WATERS FROM SAN MATEO POINT TO THE MEXICAN
     BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
     ISLAND.

&&

PUBLIC...MARTIN
AVIATION/MARINE...WHITLOW

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Mar 19, 3:00 PM PST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SAT MAR 19 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-PZZ775-201200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30
NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT.

SCATTERED LIGHT SHOWERS. PATCHY DENSE FOG IN THE MOUNTAINS AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

FOR SUNDAY THROUGH EARLY MONDAY...A STRONG PACIFIC STORM WILL BRING
HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING...HEAVY
MOUNTAIN SNOWFALL ABOVE 6000 FEET...AND STRONG GUSTY WINDS. THE
STRONGEST PART OF THE STORM IS EXPECTED SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 heavy snow. Local standard time, as filed.

High Wind, Apple and Lucerne Valleys

When
March 20, 4:00 AM PST to 6:00 PM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
100 kt (115 mph) measured gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

A spotter measured a gust of 115 MPH on an anemometer. The gust damaged the anemometer shortly after. Several power poles and trees were knocked down, causing a blackout that lasted nearly 24 hours. Numerous houses sustained roof damage and at lease one house had its roof destroyed. No related injuries were reported from the event.|Another spotter reported a measured wind gust of 59 MPH with sustained winds of 30 MPH, resulting in downed power lines, tiles blown off roof and power outages.|Yet another spotter measured sustained winds of 40 MPH with a gust of 65 MPH between 1300 and 1400 PST.

High Wind, San Bernardino County Mountains

When
March 20, 5:00 AM PST to 5:00 PM PST
Where
San Bernardino County Mountains forecast zone
Measured
110 kt (127 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High winds began at the Burns Canyon RAWS around 0400 PST and ended around 1600 PST on the 20th. Numerous gusts over 80 MPH were recorded between 0500 and 1300 PST. A peak wind gust of 110 MPH was measured around 1030 PST.

High Wind, Apple and Lucerne Valleys

When
March 20, 11:00 AM PST to 2:00 PM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High winds began at the Hesperia South mesonet station between 1153 and 1253 PST. High winds ended between 1253 and 1353 PST. During this time, a wind gust of 62 MPH was recorded.

High Wind, Orange County Coastal Areas

When
March 20, 12:00 PM PST to 4:00 PM PST
Where
Orange County Coastal Areas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Fire Department/Rescue

A wind gust of 52 knots was measured by a Huntington Beach lifeguard between 1315 and 1415 PST on the 20th. He also reported the wind blowing sand and trash cans around the beach.

Heavy Snow, San Bernardino County Mountains

When
March 20, 3:00 PM PST to March 21, 6:00 AM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Trained Spotter
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Snowfall began in most locations between 1500 and 1600 PST Sunday the 20th. A spotter in Wrightwood reported a storm total of 28 inches, with strong winds blowing all afternoon. A spotter in Running Springs reported a storm total of 20 inches. A spotter in Big Bear City reported a storm total of 15 inches at 6800 feet elevation, with a few inches more at the resorts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292442, 293134, 293131, 293136, 292187.